, Volume 21, Issue 1, pp 116–131 | Cite as

Limit laws for maxima of a stationary random sequence with random sample size

  • A. Freitas
  • J. HüslerEmail author
  • M. G. Temido
Original Paper


Let {X n } be a stationary sequence and {k n } be a nondecreasing sequence such that k n+1/k n r≥1. Assume that the limit distribution G of \(M_{k_{n}}\) with an appropriate linear normalization exists. We consider the maxima M n =max {X i ,in} sampled at random times T n , where T n /k n converges in probability to a positive random variable D, and show that the limit distribution of \(M_{T_{n}}\) exists under weak mixing conditions. The limit distribution of \(M_{T_{n}}\) is a mixture of G and the distribution of D.


Maximum Limit distribution Mixture Max-semistable laws Random sample size 

Mathematics Subject Classification (2000)

60G70 60F05 60G10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Alpuim MT (1988) Contribuições à teoria de extremos em sucessões dependentes. PhD thesis, University of Lisbon Google Scholar
  2. Alpuim MT, Catkan NA, Hüsler J (1995) Extremes and clustering of nonstationary max-AR(1) sequences. Stoch Process Appl 56:171–184 zbMATHCrossRefGoogle Scholar
  3. Anderson CW (1970) Extreme value theory for a class of discrete distribution with applications to some stochastic processes. J Appl Probab 7:99–113 zbMATHCrossRefGoogle Scholar
  4. Barndorff-Nielson O (1964) On a limit distribution of the maximum of a random number of independent random variables. Acta Math Acad Sci Hung 15:399–403 CrossRefGoogle Scholar
  5. Becker-Kern P (2001) Max-semistable hemigroups: structure, domains of attraction and limit theorems with random sample size. Probab Math Stat 21:441–465 MathSciNetzbMATHGoogle Scholar
  6. Canto e Castro L, de Haan L, Temido MG (2002) Rarely observed sample maxima. Theory Probab Appl 45:779–782 MathSciNetGoogle Scholar
  7. Chernick MR (1981) A limit theorem for the maximum of autoregressive processes with uniform marginal distributions. Ann Probab 9:145–149 MathSciNetzbMATHCrossRefGoogle Scholar
  8. Ferreira H (1995) Extremes of a random number of variables from periodic sequences. J Stat Plan Inference 45:133–141 zbMATHCrossRefGoogle Scholar
  9. Galambos J (1978) The theory of extreme of order statistics. Wiley, New York zbMATHGoogle Scholar
  10. Grinevich IV (1993) Domains of attraction of the max-semistable laws under linear and power normalizations. Theory Probab Appl 38:640–650 MathSciNetCrossRefGoogle Scholar
  11. Hall A (2003) Extremes of integer-valued moving averages models with exponential type-tails. Extremes 6:361–379 MathSciNetzbMATHCrossRefGoogle Scholar
  12. Hall A, Temido MG (2007) On the maximum term of MA and max-AR models with margins in Anderson’s class. Theory Probab Appl 51:291–304 MathSciNetzbMATHCrossRefGoogle Scholar
  13. Hall A, Temido MG (2009) On the max-semistable limit of maxima of stationary sequences with missing values. J Stat Plan Inference 139:875–890 MathSciNetzbMATHCrossRefGoogle Scholar
  14. Leadbetter MR, Lindgren G, Rootzén H (1983) Extremes and related properties of random sequences and processes. Springer, Berlin zbMATHCrossRefGoogle Scholar
  15. Pancheva E (1992) Multivariate max-semistable distributions. Theory Probab Appl 18:679–705 MathSciNetGoogle Scholar
  16. Rootzén H (1986) Extreme value theory for moving average processes. Ann Probab 14:612–652 MathSciNetzbMATHCrossRefGoogle Scholar
  17. Silvestrov DS, Teugels JL (1998) Limit theorems for extremes with random sample sizes. Adv Appl Probab 30:777–806 MathSciNetzbMATHCrossRefGoogle Scholar
  18. Temido MG, Canto e Castro L (2003) Max-semistable laws in extremes of stationary random sequences. Theory Probab Appl 47:365–374 MathSciNetCrossRefGoogle Scholar

Copyright information

© Sociedad de Estadística e Investigación Operativa 2011

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of AveiroAveiroPortugal
  2. 2.Department of Mathematical StatisticsUniversity of BernBernSwitzerland
  3. 3.Department of MathematicsUniversity of CoimbraCoimbraPortugal

Personalised recommendations